- Vitamin A toxicity is relatively rare but can occur if someone is taking high dose supplements.
- Symptoms of vitamin A toxicity include muscle and bone pain, headaches, nausea, and hair loss.
- If you think you have vitamin A toxicity, stop taking all supplements, and reach out to your doctor for a blood test.
- This article was medically reviewed by Samantha Cassetty, MS, RD, nutrition and wellness expert with a private practice based in New York City.
- Visit Insider’s Health Reference library for more advice.
Vitamin A is a fat-soluble vitamin that has an important role in eye, skin, immune, and prenatal health. However, taking in too much of it can have toxic effects on the body — a condition known as hypervitaminosis A.
Here’s how to recognize the symptoms of vitamin A toxicity and how to treat it.
What is vitamin A toxicity?
Vitamin A toxicity happens when you have too much vitamin A stored in your fat and liver. This can occur from either topical or oral use of vitamin A.
You can experience either acute or chronic vitamin A toxicity depending on how long you have been exposed to it.
“Acute toxicity appears within hours or days of consuming excess vitamin A,” says Allison Childress, PhD, a licensed dietitian-nutritionist, assistant professor at Texas Tech University, and Chief Clinical Dietitian at the Nutrition and Metabolic Health Institute.
For acute toxicity to occur in adults, you have to consume about 100 times the recommended daily allowance at once. That would be about 8,000 grams. For reference, one whole sweet potato has 0.001403 grams of vitamin A.
Therefore, acute toxicity of vitamin A is extremely rare, and almost never occurs from eating food alone. Those who experience often recover.
“Chronic toxicity is over a longer duration of time such as months or years,” says Childress.
Chronic toxicity occurs when you regularly ingest less than ten times your recommended daily intake over the course of months to years.
Chronic toxicity of vitamin A is more common than acute toxicity, and people generally make a full recovery.
Vitamin A toxicity symptoms
Symptoms of vitamin A toxicity range from mild to severe. Here are some of the common symptoms you may experience if you have vitamin A toxicity, according to Childress.
Acute toxicity symptoms
Symptoms of acute vitamin A toxicity include:
Chronic toxicity symptoms
Symptoms of chronic vitamin A toxicity include:
Eating excessive amounts of beta-carotene — a form of vitamin A that is found in fruits and vegetables — can cause skin discoloration and give your skin a yellow-orange tint. This symptom is not harmful, though it may be a sign of developing toxicity. It may take up to months for your skin to return to its natural hue.
Complications of vitamin A toxicity
Pregnant women should be especially careful to avoid taking too much vitamin A, as it can cause birth defects.
For example, the common acne drug isotretinoin — commonly known as Accutane — is a vitamin A derivative, meaning it acts like an extremely potent form of vitamin A. This drug is known to cause birth defects, which include cleft lips as well as ear, eye, and mental defects. A 2007 review suggests that 18% to 28% of children that are born while their mothers are on Accutane will have some type of malformation.
“If you are taking Accutane you should be closely monitored by a physician,” says Taylor Leahy, MS, MPH, a registered dietitian-nutritionist based in College Station, Texas. She also says if you could become pregnant you should stop taking the drug as soon as possible.
Long-term complications of vitamin A toxicity include:
- Bone damage that can lead to osteoporosis and hip fractures
- Cognitive issues that can cause headaches, nausea, and vomiting
“Anytime you are concerned about your vitamin levels you should talk to a dietitian or your healthcare provider,” says Childress.
Causes of vitamin A toxicity
Vitamin A is a fat-soluble vitamin, which means it is stored in your fat tissues and liver.
“People with liver problems are at a high risk of vitamin A toxicity,” says Leahy. If your liver is not functioning correctly, your body won’t be able to properly absorb vitamin A, which can lead to toxicity.
Getting vitamin A from your diet — from fruits, meats, and dairy products — rarely leads to toxicity. Vitamin A toxicity occurs most commonly in people that take vitamin A dietary supplements.
Most people shouldn’t take vitamin A supplements unless directed by their doctors. “Our bodies only need a small amount of vitamin A,” says Childress. “And, most people do not need a supplement because we can easily get all the vitamin A we need by consuming a balanced diet.”
A person might be tested for vitamin A toxicity based on the symptoms they present. If a doctor suspects vitamin A toxicity, “they will ask about the history of the person’s dietary intake and do a blood test to look at a person’s serum retinol status and retinyl ester that is circulating in the blood,” says Leahy.
Most symptoms of vitamin A toxicity can be treated by “stopping any additional supplementation and monitoring the overall vitamin A intake from dietary sources,” says Leahy.
Once it’s stopped, symptoms usually go away completely in one to four weeks. The length of recovery time depends on how long vitamin A has been accumulating in your tissues. This means that symptoms caused by acute toxicity will have quicker recovery times.
Although most symptoms can be treated, birth defects caused by vitamin A over consumption are irreversible.
You should always talk to your doctor before taking any supplements. If you think you may be experiencing symptoms of vitamin A toxicity you should see your doctor. They can help you resolve any symptoms you may be experiencing and restore normal levels of the vitamin in your body.
The Insidexpress is now on Telegram and Google News. Join us on Telegram and Google News, and stay updated.